C. Difficile: Risks and Complications
You may not be familiar with its name but, clostridium difficile-more commonly known as C. diff-is a serious bacterium that can wreak havoc on your digestive system, causing a range of ailments from severe diarrhea to life-threatening colon inflammation. Although C. diff mainly affects older adults confined to long-term care facilities or hospital stays, usually after the use of antibiotic medications, the bacterium can also cause younger people, including children, to become sick even if they haven't been hospitalized or haven't been taking antibiotics.
Although your body contains millions of bacteria, many of which help protect you from infection, when you take an antibiotic to treat an infection, it can also destroy some of the helpful bacteria along with the harmful kind. Antibiotics that most often lead to C. diff infections include fluoroquinolones, cephalosporins, clindamycin, and penicillins.
C. diff bacteria can be passed through feces that can then spread to food, surfaces, and objects when those infected with the bacteria don't wash their hands thoroughly. The spores produced by the bacteria are so hardy; they can remain active in rooms and on objects for weeks or even months. Once infected, C. diff produces toxins that attack the lining of the intestine, destroying cells and producing patches of inflammatory cells and decaying cellular debris inside the colon.
The C. difficile illness usually strikes during or soon after a course of antibiotics, but the signs and symptoms of the problem may not develop until months afterward. The most common symptoms of moderate C. diff are:
- Watery diarrhea three or more times a day for two or more days
- Mild abdominal cramping and tenderness
In severe infections, the bacteria can cause the colon to become inflamed (colitis) or to form patches of raw tissue that bleed or produce pus. Signs of severe C. diff include:
- Watery diarrhea ten to 15 times a day
- Stomach cramping and pain, which may be severe
- Blood or pus in the stool
- Loss of appetite
- Weight loss
Although it's normal to experience some diarrhea during a course of antibiotics, be sure to see your doctor if your symptoms last more than three days or if you have a new fever, severe pain or cramping, blood in your stool, or more than three bowel movements a day.
Sign Up for Free Newsletters
Ask Your Doctor the RIGHT Questions!
the most from your doctor visit.
Emailed right to you!
The Ask Your Doctor email series
may contain sponsored content.
18+, US residents only please.
Explore Original Articles About...
The material on the QualityHealth Web site is for informational purposes only, and is not a substitute for medical advice, diagnosis, or treatment provided by a physician or other qualified health provider. See additional information.